New York, 2022

Damaging Winds in New York, July 24 to 25, 2022

July 24 to 25, 2022 · NWS BTV · 7 events in 3 counties and zones

A cold front and mid-level disturbance moved across a moderately unstable air mass during the late night hours of July 24th. Scattered showers and thunderstorms accompanied the cold front with a few isolated severe storms that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front and mid-level disturbance moved across a moderately unstable air mass during the late night hours of July 24th. Scattered showers and thunderstorms accompanied the cold front with a few isolated severe storms that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 24, 9:10 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 24, 9:10 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1010 PM EDT Sun Jul 24 2022

.SYNOPSIS...
Showers and thunderstorms are expected to continue tonight as a
cold front crosses the North Country. The threat for severe
thunderstorms continues through early morning, flash flooding is
also a concern into Monday morning. A pattern shift to drier
and cooler weather is still likely by Monday evening.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 958 PM EDT Sunday...A new severe thunderstorm watch has
been issued for all of Northern New York, as well as Grand Isle,
Franklin, Lamoille and Chittenden Counties in Vermont until 5
AM. We will also continue to have a threat for flash flooding in
very heavy rain, and especially in areas that see multiple
storms pass through the area. Previous discussion follows.

Overall setup as of Sunday afternoon features an anomalously
moist air mass overhead with precipitable water values expected
to climb to 1.75 to 2 inches by this evening. The strong
moisture advection is courtesy of a developing 45+ knot
southwesterly low-level jet tapping into a ribbon of Gulf of
Mexico-sourced moisture. With temperatures climbing into the mid
80s to low 90s, between 250 and 1000 J/kg CAPE is analyzed over
the area this afternoon. Strong flow in the mid and upper-
levels supports an environment conducive to organized
convection. In addition, relatively strong 0-3 km SRH values
indicate rotating updrafts are possible in any storms that do
develop. The biggest question with regards to this evening's
severe weather threat will be lack of any strong surface
convergence/boundary, with the cold front upstream not set to
work through until tomorrow morning. Nonetheless, several
residual boundaries floating around the area including outflow
and lake breeze boundaries, so these may be enough to trigger
some thunderstorm development going into this evening. Any
thunderstorms that do develop have the potential to contain
heavy rain and large hail. We also can't rule out an isolated
brief spin up given the strong helicity in the low-levels.

As we head into the overnight hours, we begin to lose our
better instability and the main threat transitions from a severe
weather threat more to a hydro threat. Rainfall this evening
into overnight will be moderate to heavy in nature, aided by
high moisture values, deep warm cloud layer, and continued
instability/deep lift. In addition, boundary parallel flow will
also favor training of storms, where multiple heavy
showers/storms may go over the same area and could potentially
result in some localized flash flooding. Synoptic support both
in the lower and upper levels also becomes better overnight, so
expecting coverage of showers to blossom with fairly widespread
precipitation footprint expected overnight.

Showers will generally wind down through the day by Monday, and
post-frontal conditions will be a little cooler with highs in
the mid 70s to mid 80s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 328 PM EDT Sunday...Will have a return to quieter weather
for the Monday night through Tuesday night timeframe.
Temperatures will actually be slightly below seasonal normals
for a change as a ridge of surface high pressure builds over the
north country, as well as building heights aloft. Low
temperatures will be in the mid 50s to lower 60s with highs
reaching the mid 70s to lower 80s, with westerly flow and dry
weather.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 328 PM EDT Sunday...Towards the end of the week, will
have a potentially impactful system for the Thursday through
Friday timeframe. Dry weather will continue for Wednesday as
high pressure begins to slide east of the region. On Wednesday
night we'll have a frontal system approaching from the west as a
low pressure system lifts well north of the region up into
Canada. Better chance for showers and embedded thunderstorms
will be on Thursday as the fropa takes place, with showers
ending Thursday night. Still a lot of time to look closer at the
details, but at this time looks like we could at least see some
thunderstorms on Thursday, and we'll continue to monitor
potential for severe weather. Will have a strong upper level jet
crossing the region, along with upper level shortwave energy.
Drier weather will return for next weekend with another ridge of
surface high pressure building into the region once again.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Through 00Z Tuesday...Expect showers to impact most TAF sites
overnight, but have continued to leave out mention of
thunderstorms at this time. Both ceilings and visibilities will
be lowering into the night, eventually arriving at MVFR
conditions after 03z Monday. Some spots are expected to fall to
IFR conditions, including KMPV and KEFK. Winds will be mainly
from the south and south-southwest over the next 24 hours, with
gusts in the 15-20 knot range. LLWS is anticipated at most TAF
sites after 00z Monday, with winds aloft from the southwest at
40-45 knots. Conditions will gradually improve to VFR at all
sites after 12z Monday, and winds will veer to westerly.

Outlook...

Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Chance SHRA.
Thursday: Mainly VFR, with local MVFR possible. Chance SHRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Slight chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Storm
NEAR TERM...Duell/Neiles
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Neiles/Storm
Hazardous weather outlook, Jul 24, 7:29 PM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
829 PM EDT Sun Jul 24 2022

NYZ026-027-029-030-087-260030-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
829 PM EDT Sun Jul 24 2022

...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong to severe thunderstorms are possible this evening capable of
producing damaging winds, small hail, and isolated tornadoes.
Thunderstorms and heavy rain will continue overnight through Monday
morning which may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-031-034-035-VTZ001>011-016>021-260030-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
Western Windsor-Eastern Windsor-
829 PM EDT Sun Jul 24 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this evening capable of
producing damaging winds, small hail, and isolated tornadoes.
Thunderstorms and heavy rain will continue overnight through
Monday morning which may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 5:39 PM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Burlington VT
639 PM EDT Sun Jul 24 2022

NYZ026-027-029>031-087-242345-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Clinton NY-
Southwestern St. Lawrence NY-
639 PM EDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of southwestern
Clinton, central Franklin and northeastern St. Lawrence Counties
through 745 PM EDT...

At 638 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Ozonia, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saranac, Debar Mountain, Bryants Mill, Jericho, Dannemora, Lyon
Mountain, Peasleeville, Merrill, Clayburg, Lake Ozonia, Dickinson,
Santa Clara, Chazy Lake, Dickinson Center, Duane Center,
Moffittsville, Cadyville, Moffitsville, Chasm Falls and Standish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern New York.

&&

LAT...LON 4453 7463 4475 7465 4479 7361 4451 7357
TIME...MOT...LOC 2238Z 268DEG 41KT 4463 7449

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Banacos
Special weather statement, Jul 24, 6:17 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
717 PM EDT Sun Jul 24 2022

NYZ028-031-VTZ001-002-016-250015-
Eastern Clinton NY-Western Clinton NY-Western Franklin VT-
Grand Isle VT-Eastern Franklin VT-
717 PM EDT Sun Jul 24 2022

...Strong thunderstorms will impact portions of northeastern Clinton,
Grand Isle and Franklin Counties through 815 PM EDT...

At 716 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rouses Point to Dannemora. Movement was east at
55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Plattsburgh, Beekmantown, Chazy, Enosburg Falls, Franklin, Montgomery
Center, Sheldon, St. Albans Town, South Alburgh, Alburgh, Enosburg
Falls Village, Alburgh Dunes State Park, North Hero, Bakersfield,
Berkshire, Isle La Motte, Lake Carmi State Park, Dannemora, Richford
and Rouses Point.

This includes the following highways...
 Interstate 87 between mile markers 154 and 173.
 Interstate 89 between mile markers 111 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4501 7256 4481 7260 4466 7386 4501 7341
TIME...MOT...LOC 2316Z 254DEG 50KT 4502 7337 4471 7376

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Banacos

The radar

The Ft Drum radar (KTYX), 103 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
July 24, 10:15 PM EST to 10:18 PM EST
Where
St. Lawrence County, 4.41 mi SW of Morley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.630, -75.250

Several reports of trees and utility lines down in the Morley vicinity, including at the Intersection of Routes 68 and 14.

Thunderstorm Wind, Franklin

When
July 24, 11:10 PM EST to 11:11 PM EST
Where
Franklin County, 2.07 mi S of Westville Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.920, -74.380

Trees and utility lones down on Fay road.

Thunderstorm Wind, Franklin

When
July 24, 11:13 PM EST
Where
Franklin County, 1.69 mi NE of Fay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.900, -74.300

Trees and utility lines down on Shadow Lane.

Thunderstorm Wind, Franklin

When
July 24, 11:15 PM EST
Where
Franklin County, 0.49 mi W of Malone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.850, -74.290

Multiple reports of trees and powerlines down in Malone.

Thunderstorm Wind, Clinton

When
July 24, 11:48 PM EST
Where
Clinton County, 3.69 mi SE of Ellenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.840, -73.780

Trees and powerlines downed by thunderstorm winds on Plank road.

Thunderstorm Wind, Clinton

When
July 25, 12:09 AM EST
Where
Clinton County, 2.29 mi NNW of Redford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
44.650, -73.820

Tree, branches down on utility lines on Road 37.

Thunderstorm Wind, Clinton

When
July 25, 12:12 AM EST
Where
Clinton County, 0.85 mi NW of Dannemora
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
44.730, -73.730

Tree down on utility line on Mountain View Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032104, 1032105, 1032106, 1032108, 1032110, 1032111, 1032112.